Hail, Webster
- When
- December 23, 3:03 PM CST
- Where
- Webster County, Providence
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.400, -87.770
Two fast-moving lines of strong to severe storms moved east across western Kentucky, accompanied by strong winds, isolated large hail, and torrential rainfall. A few bowing segments along the lines produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Two fast-moving lines of strong to severe storms moved east across western Kentucky, accompanied by strong winds, isolated large hail, and torrential rainfall. A few bowing segments along the lines produced damaging winds. Conditions were favorable for severe storms. A negatively-tilted mid-level trough from the central high Plains to the Arklatex ejected northeast through the middle Mississippi Valley. At the surface, an area of low pressure over northeast Kansas moved to central Wisconsin. A trailing cold front surged eastward through the Mid-Mississippi and Lower Ohio Valleys. The storms were fed by a broadening and strengthening southwesterly low-level jet, which moistened and destabilized the atmosphere ahead of the storms. Some places received about 1.5 inches of rain within 45 minutes. The presence of strong winds aloft enhanced the risk of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 1:52 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 152 PM CST WED DEC 23 2015 .SHORT TERM...(This evening through Friday night) Issued at 133 PM CST WED DEC 23 2015 Severe threat continues. Impressive wind fields aloft provide deep layer shear here...but mucape field/axis of greatest instability does shift eastward by 00Z Thu. Front/upper trof passage occurs shortly thereafter. Therefore, svr threat/bulk of pcpn will occur remainder of pm into early evening hours, with rain chance extending a few hours longer but storm/svr threat diminishing markedly after 7 or 8 pm. Will keep close monitor on going svr developments and may even clear some counties in the north/west by press time. After 1st period, deep swly flow aloft keeps warm advection pattern in place...so unseasonably warm temps continue. High pressure will provide a nice Christmas Eve forecast, but moves off to the northeast over the upper Ohio river valley by Christmas day, as warm sector return surge begins even late Thu night. This is where the models diverge...with the Euro and the blend returning in earnest whilest the new 12z GFS suggests a largely dry Christmas day. We'll split the diff as much as we can on the collab pic, with chance pops incoming Christmas day and spreading over the area more completely Christmas night. .LONG TERM...(Saturday through Wednesday) Issued at 133 PM CST WED DEC 23 2015 Despite high weekend pops, there may be a relative lull in overall pcpn action after we warm sector Saturday...at least until the boundary sags back over the FA during the course of the day Sunday as the primary upper Low and attendant surface Low start to make their ejection from TX toward MO. The system is winding/occluding itself as this occurs, so expect a very wet Sunday night into Monday in the high PW environ. There is some low level mucape to work with, so wouldnt rule out isold svr, but think primary threat will still be heavy rain/flooding until the system starts to fill itself/lift out later Monday night-Tuesday. Impressive cumulative storm total qpf of 3 to 6 inches is possible by then. It takes until Tuesday and beyond for significant height falls/upper pattern shift to occur to support cooler temps. Expect generally 60s/50s to prevail both daytime/nighttime til then, after which, we'll transition to 40s/30s. && .AVIATION... Issued at 133 PM CST WED DEC 23 2015 Convection this pm means IFR to LIFR cigs/vsbys for KEVV/KOWB. It's possible KCGI/KPAH could experience another storm with similar restrictions. Severe weather with high wind gusts are possible until about 00Z-02Z. After that, we look to see continued restricted cigs/vsbys with rain for a few hours, with gradually improving conditions late tonight-tmrw morning in the wake of the system's passage. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1228 PM CST WED DEC 23 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1228 PM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE AS A LINE MOVES EAST FROM SOUTHERN ILLINOIS ACROSS THE REMAINDER OF THE QUAD STATE REGION TODAY. TORNADOES AND DAMAGING WIND ARE THE PRIMARY HAZARDS WITH TORNADO WATCHES IN EFFECT FOR THE ENTIRE AREA THROUGH EARLY THIS EVENING. REFER TO THE WATCHES FOR DETAILS. IN ADDITION TO SEVERE WEATHER...LOCALLY HEAVY RAIN WILL FLOOD LOW LYING AND FLOOD PRONE AREAS. GUSTY NON THUNDERSTORM WINDS WILL ALSO BE A PREVAILING HAZARD. MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS AS THEY ARE ISSUED FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST OFF AND ON FROM FRIDAY THROUGH NEXT MONDAY. THE PRIMARY WEATHER HAZARD DURING THIS TIME PERIOD WILL BE LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING OF POORLY DRAINED AND LOW-LYING AREAS. SOME STORMS MAY REACH SEVERE LIMITS NEXT MONDAY. MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS AS THEY ARE ISSUED FOR DETAILS. .SPOTTER INFORMATION STATEMENT... CONTINUED SPOTTER ACTIVATION IS APPRECIATED FOR THE ONGOING SEVERE WEATHER AND EXCESSIVE RAINFALL.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG MULKEYTOWN 37.97N 89.11W
12/23/2015 FRANKLIN IL PUBLIC
LATE REPORT. TIME ESTIMATED. STRUCTURE DAMAGE TO HOME.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL SIKESTON 36.88N 89.58W
12/23/2015 M1.00 INCH SCOTT MO LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED VIA MULTI MEDIA.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG HATFIELD 37.90N 87.22W
12/23/2015 SPENCER IN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL BERTRAND 36.91N 89.45W
12/23/2015 M0.88 INCH MISSISSIPPI MO TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL VILLA RIDGE 37.16N 89.19W
12/23/2015 E1.00 INCH PULASKI IL EMERGENCY MNGR
&&
CHRISTIWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL PROVIDENCE 37.40N 87.75W
12/23/2015 M1.75 INCH WEBSTER KY CO-OP OBSERVER
GOLF BALL SIZE HAIL REPORTED.
&&
SMITTYThe Ft Campbell radar (KHPX), 85 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
10 thunderstorm wind, 9 hail, 4 flash flood, 3 heavy rain, 2 funnel cloud. Local standard time, as filed.
A funnel cloud was reported by state police along the Marshall and McCracken County line.
A brief period of golf-ball size hail was reported.
A wind gust to 58 mph was measured by an off-duty National Weather Service employee near the Interstate 24 exit to the Purchase Parkway. Near Sharpe, a trained spotter reported small tree limbs down on U.S. Highway 68. The spotter estimated wind gusts near 65 mph.
A funnel cloud was reported by a trained spotter.
A couple of trees were blown down.
A trained spotter estimated a wind gust to 70 mph.
About midway between Dixon and Slaughters, a path of damage was investigated by a National Weather Service meteorologist. The damage path was one-half mile wide and about three miles long. Two unanchored very old sheds were destroyed. The steel roof was partially peeled off a new metal building under construction. Numerous tree limbs were blown down, along with many dead or rotten trees. The state road department cleared dozens of trees or limbs from roads.
There were numerous reports of flooded roads throughout the county, including washed out shoulders. A street in Benton was covered with fast-moving floodwaters. In a couple cases, police or fire personnel were needed to block traffic in western and northern parts of the county. A trained spotter in Benton received 1.5 inches of rain in 45 minutes.
A culvert was washed out on a dead-end street off Highway 1429 in northern Calloway County.
Just west of Almo near U.S. Highway 641, thunderstorm winds destroyed an old 65-by-30 foot wooden barn. Debris from the barn landed on a road and knocked down power lines. One power pole was snapped. Numerous trees and large limbs were blown down across the county, although most were rotten or dead. In Murray, a glass door of a business was broken.
Street flooding was reported in Providence. Other locations with water over the road included the Sebree area along Highway 132 West and Highway 857 between Clay and Dixon.
The intersection of Highways 994 and 1014 was closed due to flash flooding from Champion Creek.
This hail was at the intersection of Interstate 24 and Highway 139.
The Kentucky mesonet site near Princeton measured a wind gust to 58 mph.
A tree fell on a house. A radio station in Cadiz measured a wind gust to 56 mph.
Street flooding was reported on Carter Road.
Flash flooding was reported on the north side of Madisonville. U.S. Highway 41 was impassable at the railroad tunnel.
A wind gust to 63 mph was measured at the municipal airport near Madisonville.
A wind gust to 61 mph was measured at a Kentucky mesonet site about six miles north of Greenville. Several trees were blown down in Greenville. In Central City, a tree landed on a power line.
Water was over a primary road near Crofton.
A wind gust to 60 mph was measured just south of Hopkinsville. A trained spotter estimated a wind gust around 60 mph in Hopkinsville. A large tree was down near Fruit Hill. There were power outages in the city of Hopkinsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609727, 609725, 609728, 609730, 609741, 609731, 609726, 609729, 609736, 609742, 609737, 609266, 609732, 609733, 609268, 609739, 609273, 609270, 609734, 609745, 609806, 609272, 609271, 609746, 609735, 609747, 609274, 609743.